Ohio, 2022

Winter Weather in Ohio, January 17, 2022

January 17, 2022 · NWS IWX · 7 events in 7 counties and zones

Areas of freezing drizzle and light snow created a glaze of ice on roads and sidewalks. There were numerous accidents reported across northern Indiana on January 17th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Areas of freezing drizzle and light snow created a glaze of ice on roads and sidewalks. There were numerous accidents reported across northern Indiana on January 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 17, 5:25 AM EST, 35 minutes earlier.

Area forecast discussion, Jan 17, 5:25 AM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
525 AM EST Mon Jan 17 2022

.SYNOPSIS...
Issued at 524 AM EST Mon Jan 17 2022

Light snow showers or flurries are expected through this evening,
with the best chances near Lake Michigan. Otherwise, it will be
partly to mostly cloudy with breezy northwest winds. Highs will be
around 30 degrees, with lows tonight in the 20s. Dry conditions will
prevail until Wednesday when we'll see potential for lake effect
snow that continues into Thursday night. Temperatures will warm into
the mid to upper 30s Tuesday, then fall into the upper 20s and low
30s by Wednesday afternoon. Highs will be in the 20s Thursday into
Saturday, with lows in the single digits and low to mid teens.

&&

.SHORT TERM...(Today and Tonight)
Issued at 524 AM EST Mon Jan 17 2022

Mainly lake enhanced snow showers to contend with for the short term
today into tonight. The weak shortwave that went through overnight
largely underperformed thanks to the drier air and brought mainly a
flurry or two to the area. We saw a couple flakes at the office here
in North Webster, so have left flurries in the forecast for NW OH
this morning to account for this feature as it exits the CWA.

Similarly, lake effect has been delayed in it's development from
previous forecasts-though there has been a slight uptick in the
reflectivity from the past couple of hours. Despite this, we haven't
received any reports of any showers or flurries from observations or
social media. Overall cut pops a bit for the day (further inland
especially), and made it more of a flurry/confined scenario than
originally planned. That being said, a majority of the models uptick
in the QPF/POPS for the 12-21z timeframe-especially over our CWA as
another weak wave moves through. However, subsidence associated with
the incoming ridge of high pressure may serve to limit this outside
of lake effect areas. Inversion heights are only about 3kft then
they quickly crash and dry air returns for late this afternoon into
tonight.

Given strong northwest flow think it's reasonable to see a 20-30
percent chance for areas in NW wind snow belts, maybe 40-60 percent
near Lake MI but outside of that mainly flurries or a quick snow
shower for today. Have only light flurries this evening. All in all,
expect up to around half an inch or less of accumulation. Highs
will be around 30 degrees, and lows will fall into the 20s.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 524 AM EST Mon Jan 17 2022

Dry conditions prevail Tuesday into at least Tuesday night, if not
Wednesday. Models have come into better agreement regarding the
surface low that drifts from the northern plains into western Lake
Superior by Tuesday evening, then southern Quebec by Wednesday
afternoon. The best forcing with this wave remains north of the
area, so kept a dry forecast until 12Z Wed. Otherwise, expect
increasing southerly winds as the pressure gradient increases
through Tuesday, veering northwest by Wednesday morning behind the
cold front. Temperatures will rise into the mid-upper 30s and low
40s Tuesday afternoon and slightly fall or remain steady overnight.
Expect them to fall behind the cold front during the day from west
to east on Wednesday, going from the mid to upper 30s in the morning
to the upper 20s and low 30s by Wednesday afternoon.

With a return to blustery northwest flow and cold air advection,
expect we'll see the return of light lake effect snow. However, the
coldest air doesn't arrive until Wednesday evening (or later per
some of the guidance). Flow aloft is also fairly zonal until then-so
we don't have the best forcing outside of the lake instability to
kick off showers (inversion heights 2-3kft). So lowered pops until
Wednesday afternoon-keeping it limited to probably flurries (if
anything) or a 20-35 percent chance until the 21z timeframe.

Increased pops to likely/categorical Wed night into Thursday
afternoon as the coldest air (850mb temps around -22C still) advects
into our area, with an expansive arctic high pressure system at the
surface shifting into the CWA from the plains. Cyclonic flow really
takes hold aloft, with northwest winds at the surface until later
Thu night. Inversion heights rise to 3-5kft with the better lift and
saturation in the DGZ, and theta-e lapse rates around -4C/KM. Have
around 1" of snow for the far northwest in Michigan, and less than
that elsewhere between Tuesday night and Thursday morning for now.
Expect chances to taper off later Thu afternoon into Fri AM when we
dry out again thanks to an amplified/quick little ridge building in
aloft ahead of the next wave. Dry conditions prevail Friday into
Saturday morning under partly to mostly clear skies. Highs both days
will be in the upper teens and 20s. Lows will be in the single
digits and low teens.

Saturday into Sunday models are in better agreement about the next
wave for Sat/Sun as well...at least in the upper levels. Most have a
closed upper level low over Hudson bay, and a broad trough that
extends all the way down to the Gulf. This will bring a cold front
and subsequent precipitation chances through the north/central
plains and portions of the midwest. However, differences between the
solutions lay in the surface pattern and the strength/southern
extent of various features. The ECMWF does give us precipitation but
it's more of a light lake effect behind the cold front that it
brings through starting around 6z Sunday, then dropping southeast
through the remainder of the day. It mainly has surface trough-
whereas the GFS has a sharper upper level wave and actually develops
a full blown surface low by 6z Sunday over eastern Lake Superior,
and thus has much more synoptic precipitation with the front for us,
enhanced by lake effect. Given these factors, delayed pops until 15z
Saturday and continued them through Sunday evening with the focus
for now on Lake Michigan. If trends continue more towards the GFS
solution, will uptick inland pops a bit and shift further south.
High temperatures for the weekend will be in the 20s, warmest on
Saturday.

Last but not least Mon/Tue we have another system that will move
through the OH/TN valley-though there are discrepancies as to its
exact placement. However, for Mondays forecast did keep the
consensus 20-30 percent for now-which is closer to the ECMWF
solution (further north). Highs will be in the 20s, so it's possible
we see some accumulating snow with this system early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1149 PM EST Sun Jan 16 2022

Increasing lake effect response as lake/8H thermal differential
climbs to middle teens and in cloud flow aligns around 320-330
degrees, sufficient to bring conditions down to MVFR
ceilings/visibilities at KSBN late morning into midday, slightly
delayed from prior forecast. Strength of flow likely to maintain
cellular activity versus distinct banding with limited
accumulation to an inch or less at KSBN. Towards late
afternoon/evening, the depth of moist layer decreases with
diminished lake effect response with time and eventual improvement
to at least high end MVFR ceilings. Sided optimistically at KFWA
with return of VFR as a weak mid level shorwave's approach late in
forecast period buckles low level flow anticyclonically and
generalized weak subsidence as lake effect clouds constrict
downstream of southeast Lake Michigan.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 4 AM EST Tuesday for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 17, 5:29 AM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
529 AM EST Mon Jan 17 2022

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-181030-
La Porte-St. Joseph-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton-Kosciusko-Whitley-Allen-White-Cass-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-Branch-
Hillsdale-Williams-Defiance-Henry-Paulding-Putnam-Van Wert-
529 AM EST Mon Jan 17 2022 /429 AM CST Mon Jan 17 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-181030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
529 AM EST Mon Jan 17 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Small Craft Advisory.

Conditions hazardous to small craft are also expected Tuesday into
Thursday, and possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Defiance

When
January 17, 6:00 AM EST to 8:00 PM EST
Where
Defiance forecast zone
Reported by
Broadcast Media
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Periods of freezing drizzle with temperatures in the upper 20s created icy roads on January 17th. There were numerous reports of rollovers and slide-offs, with a few roads briefly closed in the region due to accidents. A thin glaze of ice also developed on sidewalks, with some minor injuries reported from people slipping on the ice.

Winter Weather, Fulton

When
January 17, 6:00 AM EST to 8:00 PM EST
Where
Fulton forecast zone
Reported by
Broadcast Media
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

Periods of freezing drizzle with temperatures in the upper 20s created icy roads on January 17th. There were numerous reports of rollovers and slide-offs, with a few roads briefly closed in the region due to accidents. A thin glaze of ice also developed on sidewalks, with some minor injuries reported from people slipping on the ice.

Winter Weather, Henry

When
January 17, 6:00 AM EST to 8:00 PM EST
Where
Henry forecast zone
Reported by
Broadcast Media
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

Periods of freezing drizzle with temperatures in the upper 20s created icy roads on January 17th. There were numerous reports of rollovers and slide-offs, with a few roads briefly closed in the region due to accidents. A thin glaze of ice also developed on sidewalks, with some minor injuries reported from people slipping on the ice.

Winter Weather, Paulding

When
January 17, 6:00 AM EST to 8:00 PM EST
Where
Paulding forecast zone
Reported by
Broadcast Media
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Periods of freezing drizzle with temperatures in the upper 20s created icy roads on January 17th. There were numerous reports of rollovers and slide-offs, with a few roads briefly closed in the region due to accidents. A thin glaze of ice also developed on sidewalks, with some minor injuries reported from people slipping on the ice.

Winter Weather, Putnam

When
January 17, 6:00 AM EST to 8:00 PM EST
Where
Putnam forecast zone
Reported by
Broadcast Media
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Periods of freezing drizzle with temperatures in the upper 20s created icy roads on January 17th. There were numerous reports of rollovers and slide-offs, with a few roads briefly closed in the region due to accidents. A thin glaze of ice also developed on sidewalks, with some minor injuries reported from people slipping on the ice.

Winter Weather, Van Wert

When
January 17, 6:00 AM EST to 8:00 PM EST
Where
Van Wert forecast zone
Reported by
Broadcast Media
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Periods of freezing drizzle with temperatures in the upper 20s created icy roads on January 17th. There were numerous reports of rollovers and slide-offs, with a few roads briefly closed in the region due to accidents. A thin glaze of ice also developed on sidewalks, with some minor injuries reported from people slipping on the ice.

Winter Weather, Williams

When
January 17, 6:00 AM EST to 8:00 PM EST
Where
Williams forecast zone
Reported by
Broadcast Media
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Periods of freezing drizzle with temperatures in the upper 20s created icy roads on January 17th. There were numerous reports of rollovers and slide-offs, with a few roads briefly closed in the region due to accidents. A thin glaze of ice also developed on sidewalks, with some minor injuries reported from people slipping on the ice.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993112, 993113, 993114, 993115, 993116, 993117, 993118.